Hello, my friend. Of course I can’t treat or diagnose your wife over the internet (see disclaimers), but I do have a few thoughts on this. The pain you describe does sound like mild hydrocephalus, so I wouldn’t give up, yet! I think you hit the nail on the head with your thought of drug interactions. Florinef made my intracranial pressure, and resulting symptoms MUCH worse (which was how I cinched the suspicions of mild hydrocephalus. Propranolol will contribute to acidosis, but I think that wouldn’t be a huge issue so quickly (but you don’t want it to become an issue, either, so caution is in order there. Since you have Part 2, you may have seen the section on neurogenic shock, where our BP and heart rate can drop simultaneously while we are on our backs (due to compression of the vagus nerve). If propranolol is in her system, she may be less able to avoid shock. Propranolol is a short-acting drug, so with your doctor’s OK, you may want to try discontinuing that drug, at least for night time. Then she may be able to go UP on her evening dose of Diamox. The evening dose is the most important, since we drain CSF and blood from our brains more poorly at night time. If you have a machine to check her BP and heart rate, it would be a good idea to be sure it is not dropping too low at night time. The Florinef may be adding more CSF and blood into her head, but when she is supine, she is less able to drain any fluid, resulting in more compression on her vagus nerve. Any attempt by her body to raise her heart rate to compensate may be impossible on propranolol (and her evening dose of Diamox is likely too low to compensate for the increased fluid from the Florinef. Hence, her symptoms get worse, or not better. Does that make sense? I would recommend that she work with her doctor on discontinuing Florinef for a while, and stopping any propranolol that could carry over until bed time. Then consider a night or two on a higher dose of Diamox (maybe 125mg or even 250mg) to see if that doesn’t stop that headache overnight. What is hard for some physicians to grasp is that we are trying to address the CAUSE of the dysautonomia, not just minimize the symptoms. And if that regimen is working for her symptoms, then work closely at monitoring her CO2 levels (she’ll need to stay above 22) and her potassium levels. Is she also taking a good amount of magnesium citrate? That’s important, too. It sounds complicated — and it can take some fiddling to get the best dose for her, but once she’s got it, she’s got it! Will you keep us posted? 🙂 Diana
Thanks so much Dr. Diana! That was a very helpful explanation about the way these drugs might be interacting.